Utah, 2020

Heavy Snow in Utah, March 24 to 26, 2020

March 24 to 26, 2020 · NWS SLC · 3 events in 3 counties and zones

A spring storm system brought heavy accumulating snow to the mountains of northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A spring storm system brought heavy accumulating snow to the mountains of northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 24, 7:44 AM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Mar 24, 7:44 AM MST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
844 AM MDT Tue Mar 24 2020

.SYNOPSIS...A cold and strong storm system will impact much of
the state later today through Thursday night. High pressure will
build into the area for the weekend.

&&

.DISCUSSION...West-southwesterly flow aloft prevails across the
Interior West this morning, downstream from a trough currently
digging along the Pacific Coast. A shortwave trough is noted
rounding the base of this trough is forecast to eject inland this
afternoon, then cross the Great Basin this evening. As it does so
a low level baroclinic zone, which currently stretches from south
central Idaho back into northwest Nevada, will sag south into
northern Utah late this afternoon through this evening, eventually
stalling south of I-80 during the late evening and overnight
hours. This boundary will serve as a focus for organized
precipitation beginning this evening, and continuing overnight.
Snow levels should remain above the valley floors of the Wasatch
Front through most of the event, however snow may mix down at
times within heavier precipitation bands. A lull in precipitation
is expected much of the day Wednesday, before the main upstream
trough swings through the region Wednesday night through Thursday
dropping snow levels to the valley floors along the I-15 corridor.

For the near term have made minor tweaks to PoP/Sky grids for the
remainder of the day, otherwise going forecast looks on track and
no additional updates are planned.

&&

.AVIATION...Gusty south winds will persist at KSLC through midday
before switching to the northwest between 20Z and 22Z. Rain
showers will increase after 20Z, with a 40 percent chance of MVFR
conditions between 00-06Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 6 PM this evening to 4 PM MDT
     Thursday for UTZ006.

     Winter Storm Warning from 6 PM this evening to 10 PM MDT
     Thursday for UTZ008-009.

     Winter Storm Warning from 3 PM this afternoon to 4 PM MDT
     Thursday for UTZ007.

WY...Winter Weather Advisory from 6 PM this evening to 4 PM MDT
     Thursday for WYZ021.

&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 24, 5:17 AM MST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
617 AM MDT Tue Mar 24 2020

UTZ001>016-019>021-517-518-WYZ021-251300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
617 AM MDT Tue Mar 24 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A cold front will sag south trough northern Utah late this
afternoon through tonight. This front will serve as a focus for
significant precipitation. A period of heavy snow can be expected
across the northern Utah mountains as well as the Wasatch Back
and southwest Wyoming. Snow may reach the valley floors,
especially near the Idaho border and at times in heavier
precipitation, but valley accumulations are expected to remain
light, with occasional minor impacts to travel possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The cold front will stall and weaken near a line extending from
Juab and Utah Counties through the Uinta Mountains Wednesday
morning. Occasional mountain snow and valley rain and snow showers
will continue through the day. The front will then strengthen
again Wednesday night, and heavy snow is expected once again across
portions of the northern Utah mountains and southwest Wyoming,
with generally minor accumulations possible in the lower valleys.

The cold front will then slowly shift south through the rest of
Utah Thursday through Thursday night, with snow expected across
much of central and western Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I-80 North

When
March 24, 2:00 PM MST to March 26, 1:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Resort received 35 inches of snow and Powder Mountain received 28 inches of snow. In addition, the Monte Cristo and Farmington SNOTEL stations both recorded 2.5 inches of liquid equivalent precipitation, or approximately 35 inches of snow.

Heavy Snow, Wasatch Mountains South of I-80

When
March 24, 5:00 PM MST to March 26, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Alta Ski Area received 21 inches of snow and Snowbird received 18 inches of snow. In addition, several SNOTEL stations recorded significant precipitation including Mill D North with 1.9 inches of liquid equivalent precipitation, or approximately 21 inches of snow, and Parleys Upper with 1.6 inches of liquid equivalent precipitation, or approximately 18 inches of snow.

Heavy Snow, Western Uinta Mountains

When
March 24, 5:00 PM MST to March 26, 1:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL recorded 1.4 inches of liquid equivalent precipitation, or approximately 20 inches of snow. Both the Chalk Creek #1 and Chalk Creek #2 SNOTEL stations recorded 1.3 inches of liquid equivalent precipitation, or approximately 18 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883125, 883128, 883129.